Illustrative CasesAccidental Etizolam Ingestion in a ChildKato, Zenichiro MD*†‡§; Nakamura, Mitsuhiro PhD∥; Funato, Michinori MD*; Kuwabara, Hideaki MD¶; Kondo, Naomi MD*†‡Author Information *Department of Pediatrics, Graduate School of Medicine, †Center for Emerging Infectious Diseases and ‡Center for Advanced Drug Research, Gifu University, Gifu, Japan; §Molecular and Cellular Biology, Harvard University, Cambridge, MA; ∥Department of Pharmacy, Gifu University Hospital and ¶Kuwabara Kodomo-Naika Clinic, Gifu, Japan. Address correspondence and reprint requests to Zenichiro Kato, MD, Department of Pediatrics, Graduate School of Medicine, Gifu University, Yanagido 1-1, Gifu 501-1194, Japan. E-mail: [email protected]. Pediatric Emergency Care: July 2007 - Volume 23 - Issue 7 - p 472-473 doi: 10.1097/01.pec.0000280511.13537.bd Buy Metrics Abstract Etizolam (ETZ) is an antidepressive thienodiazepine drug that is used worldwide. The most frequent adverse effects in adults are drowsiness and muscle weakness, and this can rarely cause paradoxical excitation; however, no information exists on intoxication in children. Furthermore, evidence bearing on its safety in children is not available. We present a case of a child who accidentally took a single dose of ETZ, approximately the same as a therapeutic dose for adults, and who showed paradoxical excitation and muscle weakness. The case presented here suggests that pediatricians and emergency physicians should be aware of the possible adverse effects in children and therapeutic approaches in intoxication of ETZ and the necessity of further investigations on a specific therapeutic guideline for overdose management especially in children. © 2007 Lippincott Williams & Wilkins, Inc.